Arkansas, 2012

Hail and Damaging Wind in Arkansas, February 29, 2012

February 29, 2012 · NWS MEG · 7 events in 3 counties and zones

A cold front moved through Eastern Arkansas during the early morning hours of February 29, 2012. Showers and thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through Eastern Arkansas during the early morning hours of February 29, 2012. Showers and thunderstorms developed ahead of the front. Some storms became severe producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 29, 3:16 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Feb 29, 3:16 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
316 AM CST WED FEB 29 2012

.DISCUSSION...

AS OF 3 AM...TEMPERATURES RANGED FROM THE MID 60S IN THE TENNESSEE
RIVER VALLEY TO THE LOW 70S IN THE MEMPHIS METRO AREA. DEWPOINTS
WERE IN THE LOW TO MID 60S ACROSS THE MAJORITY OF THE MIDSOUTH. A
STRONG LOW LEVEL JET HAS DEVELOPED...AND SOME OF THE WINDS ARE
MIXING TO THE SURFACE. THESE WINDS ARE STRONGER THAN MODEL
GUIDANCE BY 5 TO 10 MPH. THE MAIN FOCUS OF THIS DISCUSSION WILL BE
THE SHORT TERM SEVERE WEATHER THREAT AND THE SEVERE THREAT FOR
FRIDAY AS WELL.

&&

.SHORT TERM...

A BROKEN LINE OF SEVERE THUNDERSTORMS DEVELOPED THIS EVENING AND
CONTINUES TO RACE ACROSS NORTHERN ARKANSAS AND SOUTHERN MISSOURI.
NUMEROUS REPORTS OF SEVERE WEATHER HAVE BEEN ASSOCIATED WITH THIS
LINE. THUNDERSTORMS HAVE BEEN HAVING TROUBLE DEVELOPING ON THE
SOUTH END OF THIS LINE. THE ATMOSPHERE STILL SEEMS TO BE CAPPED
ACROSS THE LOWER TWO THIRDS OF ARKANSAS AND ALL OF THE MIDSOUTH.

VERY WARM AND UNSTABLE CONDITIONS SHOULD CONTINUE ACROSS THE
MIDSOUTH THROUGH WEDNESDAY. THE NAM MODEL HAS BEEN INDICATING
THAT THE CAP WILL DIMINISH DURING THE LATE MORNING HOURS ACROSS
THE MIDSOUTH. THIS SHOULD ALLOW THUNDERSTORMS TO DEVELOP ALONG THE
FRONTAL BOUNDARY THAT WILL MOVE ACROSS THE AREA TODAY. SOME STORMS
WILL BE SEVERE...WITH DAMAGING WIND AND LARGE HAIL AS THE MAIN
THREATS. AN ISOLATED TORNADO CAN NOT BE RULED OUT...ESPECIALLY IF
SMALL BOWS CAN DEVELOP LIKE HAVE BEEN OCCURRING THIS MORNING.
HOWEVER...THE THREAT IS LOW SINCE MOST OF THE WINDS WILL BE
UNIDIRECTIONAL...ALL FROM THE SOUTHWEST...BY THE TIME THE STORMS
FIRE OVER THE MEMPHIS WARNING AREA.

THE COLD FRONT WILL SLOWLY PUSH THE STORMS OUT OF THE MIDSOUTH
THIS EVENING. WEST OR NORTHWEST WINDS WILL DIE DOWN TONIGHT AS A
SMALL HIGH PRESSURE SWINGS ACROSS THE REGION.

BY THURSDAY AFTERNOON...WINDS WILL START TO SWING AROUND FROM THE
SOUTHEAST. THIS WILL ALLOW FOR MOISTURE TO SLOWLY BEGIN CREEPING
UP AGAIN FROM THE SOUTH. BY THURSDAY NIGHT...A STRONG LOW PRESSURE
SYSTEM WILL BEGIN MOVING ACROSS THE SOUTHERN PLAINS AND INTO
SOUTHERN MISSOURI. THIS LOW WILL CAUSE THE WARM FRONT TO SURGE TO
THE NORTH. TEMPERATURES AND MOISTURE WILL INCREASE BEHIND THIS
FRONT. MODELS HAVE BEEN INDICATING A LOW LEVEL JET WILL FORM ACROSS
THE MIDSOUTH ON THURSDAY NIGHT. THE LOW PRESSURE AND LOW LEVEL
JET WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO DEVELOP OVERNIGHT.
ML CAPE VALUES OF 800-1500 J/KG...0-3 KM HELICITIES OF 200-400
M2/S2...AND MID LEVEL LAPSE RATES OF 6-6.5 C/KM INDICATE THAT SOME
STRONG TO SEVERE STORMS WILL BE POSSIBLE EARLY FRIDAY MORNING.

DURING THE DAY ON FRIDAY...THE CLUSTER OF STORMS THAT IS FORECAST
WILL CONTINUE MOVING TO THE NORTHEAST. IT APPEARS AS THOUGH THERE
WILL BE A LITTLE CLEARING OF THE CLOUDS FRIDAY MORNING BEHIND THE
CLUSTER THAT WOULD ALLOW FOR HIGHER AMOUNTS OF INSTABILITY TO
BUILD UP. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP FRIDAY AFTERNOON ALONG A COLD FRONT THAT WILL MOVE
ACROSS THE MIDSOUTH. AT THIS TIME...THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS. THERE COULD BE A TORNADO THREAT WITH
INITIAL SUPERCELLS THAT DEVELOP...BUT THAT HIGHLY DEPENDS ON
SURFACE WINDS BECOMING MORE SOUTH OR SOUTHEAST THAN THE CURRENTLY
FORECAST SOUTHWEST. THE STORMS WILL THEN FORM INTO A SQUALL LINE
WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

RRH

.LONG TERM...

THE COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST OF THE FORECAST AREA
AS DEEP UPPER LEVEL TROUGHING SETS UP OVER THE EASTERN THIRD OF THE
NATION OVER THE WEEKEND. SHOWERS MAY LINGER INTO SATURDAY MORNING
ACROSS WEST TENNESSEE NEAR THE TENNESSEE RIVER AND NORTHEAST
MISSISSIPPI BEFORE A DRIER AIRMASS FILTERS INTO THE ENTIRE MID SOUTH
BY AFTERNOON BRINGING AN END TO ALL PRECIPITATION. THE AIRMASS WILL
ALSO BE COOLER WITH TEMPERATURES DROPPING BACK TO NEAR SEASONAL
AVERAGES.

SURFACE HIGH PRESSURE WILL SHIFT EAST OF THE MID SOUTH BY THE END OF
NEXT WEEKEND WITH WARMER TEMPERATURES BUILDING BACK INTO THE MID
SOUTH BY NEXT WEEK. IN FACT...TEMPERATURES WILL AGAIN BE SEVERAL
DEGREES ABOVE NORMAL FROM NEXT MONDAY THROUGH AT LEAST NEXT
WEDNESDAY UNDER STRENGTHENING LOW LEVEL SOUTHERLY FLOW. UPPER LEVEL
RIDGING EARLY NEXT WEEK WILL ALSO KEEP DRY WEATHER IN PLACE FOR THE
EARLY PART OF NEXT WEEK.

ANOTHER UPPER LEVEL TROUGH OVER THE WESTERN STATES WILL MOVE
EASTWARD INTO THE PLAINS BY THE MIDDLE OF NEXT WEEK. THERE REMAINS
SOME DIFFERENCES IN TIMING WITH REGARD TO THE EASTWARD PROGRESSION
OF THIS SYSTEM...WITH THE GFS A FULL DAY FASTER THAN THE LATEST
ECMWF. CONSIDERING DEVELOPING SOUTHWEST FLOW ALOFT ALIGNING WITH THE
APPROACHING FRONT...PREFER THE SLOWER ECMWF SOLUTION WHICH HOLDS THE
FRONTAL PASSAGE UNTIL NEXT FRIDAY. INCREASING LOW LEVEL MOISTURE AND
ISENTROPIC LIFT AHEAD OF THIS SYSTEM WILL LEAD TO AT LEAST SLIGHT
CHANCES FOR RAIN SHOWERS RETURNING FOR NEXT WEDNESDAY.

JLH

&&

.AVIATION...

06Z TAF CYCLE

CEILINGS WILL REMAIN LOW DURING THE OVERNIGHT AND MORNING HOURS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE FORECAST
AREA FOR THE NEXT COUPLE OF HOURS. A LINE OF THUNDERSTORMS WILL
MOVE ACROSS THE FORECAST AREA STARTING IN NORTHEAST ARKANSAS
TOWARD MORNING. SOME LOW LEVEL WIND SHEAR IS POSSIBLE MAINLY
DURING THE OVERNIGHT HOURS. THE LINE OF THUNDERSTORMS WILL CONTINUE
THROUGH MUCH OF WEDNESDAY ENDING IN NORTHEAST ARKANSAS BY LATE
MORNING. VFR CONDITIONS WILL RETURN TO MUCH OF THE FORECAST AREA
BY WEDNESDAY EVENING EXCEPT FOR KTUP WHERE LOW CLOUDS ARE EXPECTED
TO REMAIN THROUGH THE ENTIRE FORECAST PERIOD. WINDS WILL BE FROM
THE SOUTH TONIGHT AND 10 TO 15 KNOTS WITH HIGHER GUSTS AND THEN
SHIFT TO THE SOUTHWEST BY WEDNESDAY AFTERNOON.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  49  74  63 /  80  10  10  50
MKL  76  42  72  59 /  90  10  10  50
JBR  76  44  69  56 /  80  10  10  50
TUP  77  52  75  62 /  90  60  20  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL NOON CST TODAY FOR CLAY-CRAIGHEAD-CRITTENDEN-
     CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-
     RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL NOON CST TODAY FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL NOON CST TODAY FOR COAHOMA-DESOTO-TUNICA.

TN...WIND ADVISORY UNTIL NOON CST TODAY FOR CARROLL-CHESTER-CROCKETT-
     DYER-FAYETTE-GIBSON-HARDEMAN-HAYWOOD-HENDERSON-HENRY-LAKE-
     LAUDERDALE-MADISON-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Feb 29, 3:37 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
337 AM CST WED FEB 29 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
337 AM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF THE
MIDSOUTH. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS. THERE REMAINS A SMALL THREAT FOR AN ISOLATED TORNADO OR
TWO ACROSS EAST AND NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND
FAR WEST TENNESSEE FOR THIS MORNING.

A WIND ADVISORY CONTINUES UNTIL NOON TODAY FOR GUSTY WINDS AHEAD
OF A STRONG LOW PRESSURE SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE ON THURSDAY
NIGHT.

THERE IS A SLIGHT RISK FOR ADDITIONAL SEVERE THUNDERSTORMS FOR ALL
OF THE MIDSOUTH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING. SPOTTER
ACTIVATION MAY AGAIN BE NEEDED FOR THURSDAY NIGHT THROUGH FRIDAY
NIGHT.

The radar

The Memphis radar (KNQA), 163 km away, was scanning. The volume nearest the first event began at 10:30 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Randolph

When
February 29, 4:30 AM CST to 4:35 AM CST
Where
Randolph County, 0.36 mi SW of Ravenden Spgs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.316, -91.225

Hail, Randolph

When
February 29, 4:44 AM CST to 4:49 AM CST
Where
Randolph County, 0.26 mi E of Attica
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.350, -90.995

Hail, Randolph

When
February 29, 4:50 AM CST to 4:55 AM CST
Where
Randolph County, 0.46 mi NNW of Stockes
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.356, -90.933

Hail, Clay

When
February 29, 5:00 AM CST to 5:05 AM CST
Where
Clay County, 0.76 mi N of Corning Muni Arpt to 2 mi W of Corning
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.411, -90.648

Golf ball size hail fell west of Corning.

Thunderstorm Wind, Clay

When
February 29, 5:15 AM CST to 5:20 AM CST
Where
Clay County, 0.36 mi NW of Boydsville to 3 mi NNW of Boydsville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.334, -90.384

Straight line winds produced roof and siding damage to a house near Boydsville. Trees were uprooted along Highway 141 and Highway 90. In addition, a barn sustained damage.

Hail, Randolph

When
February 29, 6:20 AM CST to 6:25 AM CST
Where
Randolph County, 0.88 mi NE of Manson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.209, -90.958

Half dollar size hail fell in Shannon.

Hail, Lawrence

When
February 29, 6:50 AM CST to 6:55 AM CST
Where
Lawrence County, 1.29 mi NW of Strawberry
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.983, -91.337

Ping pong size hail fell northwest of Strawberry.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365080, 365081, 365082, 365083, 365084, 365085, 365086.